Alert archive / Wyoming / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Cheyenne, WY

July 10, 2001Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 10, 2001, 7:28 PM MDT for Platte County, Wyoming. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 7:28 PM MDT (01:28 UTC)
Expired
Jul 10, 2001, 9:00 PM MDT
In force
92 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Platte County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 110129
FFWCYS

WYC031-110300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
728 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHWEST PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND

* UNTIL 900 PM MDT

* AT 720 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED SIGNIFICANT     
  FLASH FLOODING IN AND NEAR THE CITY OF WHEATLAND.  

THE FLASH FLOOD WARNING FOR CENTRAL AND SOUTHWEST PLATTE COUNTY HAS 
BEEN EXTENDED THROUGH 900 PM MDT.  THE PLATTE COUNTY SHERIFFS OFFICE 
REPORTED FLASH FLOODING THROUGHOUT THE CITY OF WHEATLAND AND IN MUCH 
OF THE SURROUNDING AREA.  MANY STREETS ARE COVERED WITH WATER AND 
MANY CREEKS AND STREAMS ARE OUT OF THEIR BANKS.  THE CREST ON ROCK 
CREEK IS APPROACHING THE SOUTHERN PORTION OF WHEATLAND.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT FLASH FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NEAREST NATIONAL WEATHER SERVICE.

$$
STARK

WCJIN-WYSE

LAT...LON 4211 10525 4182 10524 4183 10466 4223 10466

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:41 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 4:41 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT TUE JUL 10 2001

THUNDERSTORMS HAVE BEEN DEVELOPING SINCE 1830Z OVER AND NEAR THE
SOUTHEAST WYOMING MOUNTAINS.  STORMS TONIGHT WILL BE MAINLY HEAVY
RAIN PRODUCERS AS IN RECENT NIGHTS DUE TO THE PRECIPITABLE WATER
VALUES WELL ABOVE NORMAL THROUGH TONIGHT AND THEIR SLOW MOVEMENT.
WILL CONTINUE THE PREVIOUSLY ISSUED FLASH FLOOD WATCH FOR THE
LARAMIE RANGE AND POINTS EASTWARD.  MAIN AREA OF CONCERN CONTINUES
TO BE FROM PLATTE COUNTY EASTWARD WHERE RECENT RAINS HAVE LOWERED
FLASH FLOOD GUIDANCE.  MOST OF THE THUNDERSTORMS IN NORTHERN PART
OF THE COUNTY WILL BE MULTICELLUAR WHILE THOSE CLOSER TO THE
COLORADO BORDER WILL BE MORE SUPERCELLS WITH PERHAPS MORE OF A
THREAT OF SEVERE WEATHER.  THE ACTIVITY WILL SLOWLY DIMINISH TONIGHT
WITH THE THREAT OF HEAVY RAINFALL EXTENDING INTO THE EARLY MORNING
HOURS.  FOR THE REST OF THE FORECAST...MODELS ARE ALL INDICATING A
MORE WESTERLY WIND FLOW ALOFT AND AT THE SURFACE AS THE UPPER HIGH
CONTINUES TO PROGRESS WEST.  MODELS DIFFER ON TIMING OF ANY
SHORTWAVE TROUGHS AND SO THREAT OF PRECIPITATION WILL BE BASED ON
MAINLY LOCATION OF MID AND UPPER LEVEL MOISTURE PLUME.  MODELS HAVE
THE PLUME FURTHER WEST AND SOUTH WESDNESDAY AND THURSDAY.  SURFACE
LOW PRESSURE TROUGH ALSO MOVES EAST OF THE CWA ON WEDNESDAY.
TEMPERATURES SHOULD WARM THROUGH THURSDAY IN THE WESTERLY AND DRIER
FLOW AND WILL GO ABOVE THE GUIDANCE FORECAST HIGHS.

.EXTENDED DISCUSSION...
UPR HIGH CHNGES LITTLE IN POSITION THRU THE WEEKEND...MEANDERING
OVER THE SRN PLAINS.  THIS WILL KEEP MONSOONAL FLOW GOING ACROSS
THE CWA...THUS CHCS FOR AFTN AND NIGHTTIME SHOWERS AND TSTORMS.
PATTERN SLOWLY PROGRESSIVE...BUT NOT ENUF TO BRING ANY SIG DRYING
OF THE AMS OVER THE RGN.

.CYS...
WY...FLASH FLOOD WATCH SE EARLY TNGT. ZNS 59..60..63..64..66>70.
NE...FLASH FLOOD WATCH WRN 2/3 PNHNDL EARLY TNGT  ZNS 1>3..19>21
                                                        ..54..55.

CORRECTED TO INCLUDE FF WATCH CODING FOR NEBRASKA ABOVE.

WEILAND/EMANUEL/JLH

In the hours before

Local storm report, Jul 10, 3:56 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
356 PM MDT TUE JUL 10 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    33 N LANCE CREEK          WY   WIND DAMAGE
07/6/01   NIOBRARA                       WIND TOOK ROOF OFF SHED.

0720 PM    25 N LANCE CREEK          WY   .88 INCH HAIL
07/6/01   NIOBRARA

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:41 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 10, 8:14 PM MDTSevere Thunderstorm WarningCYSLaramie46 min

Nearby

Flash Flood Warnings in Wyoming, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.